MKSAP quiz: Intensifying treatment

This month's quiz asks readers to evaluate a 64-year-old man whose HbA1c is not at goal despite taking metformin and glipizide.


A 64-year-old man is evaluated for his quarterly diabetes care follow-up visit. Point-of-care HbA1c level is not at goal for this patient, who has high function, long life expectancy, few comorbidities, good support, health literacy, and access to care. Medical history is significant for hypertension, hyperlipidemia, and obesity. His family history is notable for type 2 diabetes mellitus in his mother and hypertension and chronic kidney disease in his father. Medications are metformin, glipizide, hydrochlorothiazide, lisinopril, and atorvastatin.

On physical examination, patient is afebrile, and blood pressure is 132/75 mm Hg. BMI is 30.6. He has acanthosis nigricans at the nape and scattered skin tags on the torso and neck.

Laboratory studies are significant for a HbA1c level of 8.1%, a plasma glucose level of 189 mg/dL (10.5 mmol/L), and an estimated glomerular filtration rate (eGFR) of 45 mL/min/1.73 m2.

Sitagliptin was added to his regimen.

According to a study in The BMJ, in addition to initiating sitagliptin, which of the following is the most appropriate treatment for this patient?

A. Continue glipizide dose
B. Decrease glipizide dose
C. Increase glipizide dose
D. Increase metformin dose


MKSAP Answer and Critique

The correct answer is B. Decrease glipizide dose. This item is available to MKSAP 17 Digital and Complete subscribers as item 4 in the Endocrinology & Metabolism section of Update 2. More information about MKSAP 17 is available online.

In addition to initiating sitagliptin, the most appropriate treatment for this patient is to decrease the glipizide dose. This patient's diabetes is not adequately controlled on glipizide. Sitagliptin, which has a different mechanism of action than glipizide, has an additive effect when used in combination with glipizide. In a recent systematic review and meta-analysis published in The BMJ, the addition of dipeptidyl peptidase-4 (DPP-4) inhibitors to sulfonylureas was correlated to the risk of hypoglycemia. The authors found that among the more than 6,500 participants, the risk of hypoglycemia was increased by more than 50% in patients who received DPP-4 inhibitor therapy in addition to a sulfonylurea. The number needed to harm was 17 in the first 6 months of therapy, 15 in the first 12 months, and eight when the combined therapy lasted more than a year. Manufacturers of DPP-4 inhibitors recommend reducing the sulfonylurea dose when adding a DPP-4 inhibitor, although there are as yet no effectiveness data on this strategy. When used as monotherapy, DPP-4 inhibitors incur a risk of hypoglycemia that is similar to metformin and placebo. Hypoglycemia is a serious side effect of most diabetes treatments, and avoidance of hypoglycemia is critical. Hypoglycemia puts patients at risk at the moment of its occurrence from seizure, trauma from falls, motor vehicle accidents, behavioral changes, as well as possible loss of employment. Permanent cognitive decline is well established in patients with long-term recurrent hypoglycemia. Hypoglycemia also has the potential to harm others when it occurs (for example, motor vehicle accidents, manufacturing-related injuries, work-related injuries).

The glipizide dose should not be continued because without downward adjustment of the sulfonylurea dose, the patient will be at increased risk of hypoglycemia. An increase in sulfonylurea (glipizide) dose will further increase the risk of hypoglycemia in this patient. The metformin dose should not be increased because the patient is already taking close to the recommended maximum dose of metformin, and his eGFR is nearing 45 mL/min; also, without adjustment of his sulfonylurea dose, he will be at increased risk of hypoglycemia.

Key Point

  • The risk of hypoglycemia is increased by more than 50% in patients who receive dipeptidyl peptidase-4 (DPP-4) inhibitor therapy in addition to a sulfonylurea.